Thank you for the honor to speak before you today.
My name is Andrea Siani.
I am here as a very concerned citizen. I have a BS in Biochemistry. I am a mother of 3 medical professionals and I have worked in Community Health for my entire adult life.
I am also suffering side effects of Fluoroquinolones. I was prescribed Levofloxacin for a non-life threatening infection in March 2014. Before taking this antibiotic I was in near perfect health, with not one preexisting condition. On the weekend prior to taking this antibiotic I was winter mountaineering on Mount Washington.
After 9 pills my tendons began burning and within days all my tendons were damaged affecting all movement, my vision, my hearing, my heart, I started to lose my ability to walk and I suffered excruciating pain for over a year and a half; I still suffer crushing fatigue. When I learned the mechanism of action of these antibiotics I was shocked these were used as a first line of defense for me and so many others!
I was not warned about these long-term serious side effects and I took the antibiotic according to product labeling.
My doctors attribute all of my symptoms to Levofloxacin and there is no treatment. I protected my health eating well and exercising for over 50 years and 9 pills took it away.
The medical community currently does not know about or recognize the serious long-term side effects. They are not aware of the boxed and heightened warnings. I live in Boston, a medical hub, and not one doctor treating me knew of the side effects, friends including a heart surgeon at the Brigham, an orthopedist, ER doc, urologist did not know about these warnings. My children practicing in NE confirm this lack of awareness among their colleagues.
The FDA’s job is to protect medical professionals from unknowingly causing harm and today you can take a first step towards greater awareness, by recommending putting FluoroQuinolone-Associated Disability on the labeling within a black box immediately.
These side effects are not rare. I have had near 50 personal contacts trace their disabling tendon and/or nerve damage back to FQ –many traced with their doctors. On my staff of 9 three have long-term damage; Many others with unexplained plantar fasciitis, rotator cuff tears, knee pain traced to FQ, two friends returning from overseas in wheelchairs after taking Cipro from their travel kits.
You now have the knowledge and the privilege to protect yourselves, your families, your patients from these risks. Please take steps to share this with all medical professionals by recommending additional warnings and putting FQAD on the label. This will be a first step to increasing awareness and limiting these disabling side effects. Thank you